Meridia and Migraines

Clinical studies have shown that there are several side effects of Meridia, and migraines appear to be possible. However, the risk of developing migraines was very small, so it is difficult to tell if the migraines were due to the medication or just by chance. If you are taking Meridia and migraines occur, your healthcare provider can recommend treatment options or may prescribe a different weight-loss medicine.

Meridia and Migraines

Meridia® (sibutramine hydrochloride monohydrate) appears to slightly increase the risk of migraines. However, this increased risk is so small that it may be just a coincidence.
 
In October 2010, Meridia was withdrawn from the market in the United States. Studies have shown that it increases the risk of heart attacks and strokes. This medication will no longer be available in the United States. People should stop taking it and should ask their healthcare providers about more appropriate weight loss options. 
 

Understanding Clinical Trials

Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
 
In studies, up to 2.4 percent of people taking Meridia experienced a migraine headache, compared to 2 percent of people not taking Meridia. This is a very small difference, and it is possible that this difference is simply due to chance.
 

Meridia and Migraines: Suggestions

There are many causes of migraines, and Meridia may be one of them. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have migraines from Meridia. Therefore, if you are experiencing migraine headaches while taking Meridia, talk to your healthcare provider. He or she can give you recommendations based on the symptoms you are having.
 
It is possible that the migraines are being caused by something unrelated to the medicine. In this case, your healthcare provider may recommend that you try one of the many migraine headache treatments available. If your healthcare provider believes that the Meridia and migraines are related, he or she may recommend a lower dose of Meridia or even suggest a different weight-loss medication.
Tips to Keep Holiday Weight Gain Down

Meridia For Weight Loss

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.